EMCrit 264 – Case Discussion of Combined CCB and BB Overdose
January 26, 2020 by Scott Weingart MD is outstanding. I’ve posted on this podcast but I wanted to review it again and post more on it.
Note to myself: I made a transcript of the podcast because there are so many detailed clinical pearls. The transcript of the podcast is in a folder in my Google drive as well as on my computer.
In this post, I’m going to summarize some of Dr. Weingart’s many clinical pearls from his podcast:
This is a case of a 27 yo female who had a history of depression.
EMS reported that she took a 150 tablets of Labetolol 100 mg and 70 tablets of amlodipine 10 mg.
Dr. Weingart stated that she looked fine as he entered the room. Our first blood pressure was 80/50 and heart rate was 71.
But we did a RUSH exam as we do on all hypotension. The echo showed the heart was barely beating although the rate was okay. The patient’s cardiac contractility was markedly depressed.
So now Dr. Weingart asks us to pause the podcast and decide what are next steps are.
Well, the patient has ODed on a rapid release calcium channel blocker which is a vasodilator without much effect on chronotropy and inotropy. But at high doses the selective peripheral vasodilatation can be lost and the medicine could have significant effects on heart function. So what you have is a primarily vasodilating calcium channel blocker.
And then you have Labetolol, which in therapeutic doses is a decreased ionotrope, not much effect on chronotropy and again, a vasodilator and again, that selectively may be lost and it can have significant effects on chronotropy as well. So mixed calcium channel blocker, beta blocker overdose.
How are we going to contend with this patient’s hemodynamic instability and already showing signs of gross cardiac dysfunction?
The patient immediately recieved push dose epinephrine and the nurses began preparing both norepinephrine and epinephrine drips.
We gave the patient two grams of calcium chloride and we put
out a call to toxicology.
Now it was my anticipation that even though this patient was maintaining her airway, uh, she would need airway protection very soon. [And because of the risk of [cardiovascular]collapse and hemodynamic compromise, she needed to be intubated.
So the patient had two pressors running and so had a little boost in blood pressure. And a preinduction arterial line was placed which Dr. Weingart always does before an intubation in a critically ill patient. The beat to beat BP is incredibly helpful.
And before the intubation the patient was also begun on high dose insulin glucose therapy.
The patient received push dose insulin and a couple of amps of dextrose.
Now, if the calcium channel blocker side prevails than the patient is usually hyperglycemic. If the beta blockers side prevails, they can become hypoglycemic or this patient had a, uh, sugar, I think of 180 at this point.
Now how are you going to intubate this patient? And I would refer you to the hemodynamically neutral intubation episode*, which I will link in the show notes, but this is not the patient you want to do anything to their vital signs.
*EMCrit RACC Podcast 216 – The Hemodynamically Neutral Intubation
January 22, 2018 by Dr Scott Weingart
Dr. Weingart did not want to do a fully topicalized awake intubation because the patient was in extremis.
And then I still am in the mindset that topicalization helps. It helps with the airway reflexes that are still remaining with ketamine.
So we sprayed the back of her throat with 4% lidocaine. We gave some lidocain jelly topically on her tongue and preoxygenated and now intubated the patient dissociated awake.
It was an easy intubation and now we placed the patient on the ventilator, but I did not place her on actual positive pressure settings.
I just put her on pressure support and C-PAP with a pressure support of five and a PEEP of five. So just absolutely minimal settings and I let the patient spontaneously breathe. And in fact the patients spontaneously breathe throughout the case. We never sedated the patient with anything that took away her intrinsic respiratory drive. And I just let her drive the vent with minimal support. And there was no change in the patient’s hemodynamics. The hemodynamics albeit crappy, did not change with the provision of the intubation.
[The above is a critical pearl of the case. Dr. Weingart in other podcasts reminds us that positive pressure ventilation can decrease venous return and cardiac output and can lead to disaster in the cardiovascularly compromised patient. So if you can get by without positive pressure ventilation as Dr. Weingart was able to as he details above, you should do as he did in this case.]
The patient arrived 45 minutes after her ingestion and so Dr. Weingart and the toxicologist elected to perform gastric lavage. There is detailed information on how to perform the procedure in the podcast starting at 11:28 through 15:30.
So the patient has been intubated and received charcoal.
The hemodynamics are crappy, but after the insulin and the char and the calcium and the epi, the heart function was actually better.
Not perfect, but pretty damn good. And we had the patient’s blood pressure now up to a map of 50. It was like 72/43. And the heart, like I said, it’s functioning.
Now, here’s the cool thing on thesecalcium channel blocker or a peripheral vasodilatory agents. Oh, I guess we’ll just call them. vasodilating agents. [So] if the patient’s skin is warm, it’s a sign of excess vasodilation in the setting of hypotension.
Start at 16:27.